Oklahoma, 2014

Damaging Wind in Oklahoma, October 10, 2014

October 10, 2014 · NWS SHV · 1 event in 1 county or zone

A weak cold front moved slowly into McCurtain County, Oklahoma during the late night hours of October 10th and the predawn hours of October 11th. Convergence was weak along the frontal boundary but was significant enough for the development of showers and thunderstorms along the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A weak cold front moved slowly into McCurtain County, Oklahoma during the late night hours of October 10th and the predawn hours of October 11th. Convergence was weak along the frontal boundary but was significant enough for the development of showers and thunderstorms along the front. An isolated severe thunderstorm developed southwest of Idabel, Oklahoma producing strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Oct 10, 11:17 PM CST, 33 minutes earlier.

Area forecast discussion, Oct 10, 11:17 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1217 AM CDT SAT OCT 11 2014

.AVIATION...
FOR THE 11/06Z TAFS...VFR CONDITIONS TO BEGIN THIS TAF PERIOD WITH
CONVECTION RAPIDLY INCREASING TO THE WEST AND NORTHWEST NOTED ON
MOSAIC RADAR...FORMING A SOLID LINE JUST WEST OF TYR ACROSS NORTH
CNTRL TX. EXPECT THIS LINE OF CONVECTION TO AFFECT OUR WRN TAF
SITES THROUGH THE EARLY MORNING HOURS ON SATURDAY AND GRADUALLY
PROGRESSING EWRD INTO S AR/N LA TOWARD DAYBREAK. WIDESPREAD
STRATUS WILL REDEVELOP OUT AHEAD OF THIS CONVECTION WITH MVFR/IFR
CIGS AREA WIDE AS A COLD FRONT ADVANCES SEWRD INTO THE REGION.
LOWER CIGS WILL PREVAIL FOR MUCH OF THE DAY ON SATURDAY WITH
PERIODS OF LOW VSBYS ESPECIALLY IN THE MORNING HOURS WITH PATCHY
FOG AND DURING HEAVIER DOWNPOURS AS CONVECTION CONTINUES THROUGH
THE DAYTIME HOURS. WINDS WILL STAY SOUTHERLY INITIALLY BEFORE
VEERING NWLY WITH FROPA...SPEEDS GENERALLY 5-10 KTS BUT POSSIBLY
HIGHER WITH CONVECTION. /19/

&&

.PREV DISCUSSION... /ISSUED 1035 PM CDT FRI OCT 10 2014/

DISCUSSION...
A WEAK COLD FRONT CONTINUES TO MAKE SLOW PROGRESS S ACROSS EXTREME
SE OK/CNTRL AR/NCNTRL TX THIS EVENING...WITH THE FRONT
ENCOUNTERING THE HIGHER TERRAIN OF THE OUACHITAS OF SE OK/WRN AR.
THE POST-FRONTAL AIR MASS IS ONLY ABOUT 2.5KFT /PER THE 00Z KOUN
RAOB/...BUT MORE SHALLOW OVER CNTRL AR. THUS...PREFER THE SLOWER
18Z/00Z NAM SOLUTION WITH THE FRONTAL PROGRESS...WITH A QUICKER
SOLUTION ACROSS THE PLAINS OF N TX...AND A SLOWER PROGRESSION OVER
MCCURTAIN COUNTY OK AND CNTRL/SRN AR. IN FACT...THE BNDRY MAY
ACTUALLY BACKDOOR SLOWLY SW TO NEAR THE AR/LA LINE BY 12Z
SATURDAY...AS IT MAY BECOME CONVECTIVELY REINFORCED LATE. GIVEN
THE WEAK CONVERGENCE AND LITTLE LOW LEVEL INSTABILITY...SVR
CONVECTION /AND CONVECTION AS A WHOLE/ WAS NON-EXISTENT ACROSS THE
NRN ZONES THIS EVENING...AND HAVE ALLOWED SVR WATCH 525 TO EXPIRE
AS OF 03Z. JUST NOW BEGINNING TO SEE CONVECTION ALONG THE FRONTAL
ZONE OVER MCCURTAIN COUNTY AND NRN RED RIVER COUNTIES ATTM...WITH
THE SHORT TERM PROGS SUGGESTING ADDITIONAL DEVELOPMENT THE NEXT
FEW HOURS AS FRONTAL CONVERGENCE INCREASES A BIT. HOWEVER...THIS
DEVELOPMENT SHOULD OCCUR JUST AWAY FROM THE GREATER
INSTABILITY/SFC THETA-E AXIS NOTED A LITTLE FARTHER S TO NEAR THE
I-20 CORRIDOR...AND THUS ORGANIZED SVR CONVECTION IS NOT EXPECTED
OVERNIGHT.

MEANWHILE...THE BKN LINE SEGMENTS ALONG/N OF I-20 ACROSS N TX HAS
WEAKENED IN THE LAST HOUR OR SO...AS THE FRONT HAS UNDERCUT THIS
CONVECTION. THE SHORT TERM PROGS CONTINUE TO SUGGEST A FAIRLY
UNIDIRECTIONAL FLOW ALONG THE FRONTAL ZONE AS IT SLOWS OVER
EXTREME NE TX OVERNIGHT...WHICH WOULD RESULT IN CELL TRAINING
ESPECIALLY AS LARGE SCALE FORCING INCREASES LATE WITH THE APPROACH
OF THE UPPER TROUGH...WHICH WILL BE SHIFTING INTO W TX SHORTLY.
CAN/T RULE OUT LOCALLY HEAVY RAINFALL MAINLY NEAR/N OF THE I-30
CORRIDOR OF NE TX/SE OK/SW AR LATE...BUT GIVEN THE CONSIDERABLE
DRY AIR PRESENT IN THE KSHV 00Z RAOB...AND THE AIR MASS HAVING TO
SATURATE FROM CONVECTION FROM THE W...RESULTING IN PW/S AROUND 1.8
INCHES AT BEST...HEAVY RAINFALL SHOULD BE LOCALIZED AND FLOODING
NOT AN ISSUE. HAVE TRIMMED BACK HEAVY RAINFALL WORDING TO THESE
AREAS TONIGHT...AND ALSO TAPERED POPS BACK A BIT FOR PORTIONS OF E
TX/NW LA. HAVE ALSO TAKEN OUT HEAVY RAINFALL WORDING SATURDAY AS
THE CONVECTION ADVANCES OUT AHEAD OF THE STALLED FRONT ACROSS
EXTREME ERN TX/N LA...AND FRONTAL CONVERGENCE WEAKENS. ALSO MADE
MINOR ADJUSTMENTS TO POPS AS WELL...MAINTAINING LIKELY POPS
GENERALLY ALONG/N OF I-20 OVER E TX/N LA. ONLY MADE MINOR TWEAKS TO
FORECAST MIN TEMPS TONIGHT...WITH TEMPS HARD PRESSED TO FALL MUCH
BELOW 70 DEGREES ACROSS EXTREME ERN TX/N LA.

THANKS NESDIS FOR COORDINATION THIS EVENING.

ZONE UPDATE ALREADY OUT...GRIDS WILL BE AVAILABLE SHORTLY.

15

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  71  81  61  79  72 /  50  70  40  30  40
MLU  69  84  63  81  71 /  30  50  40  30  20
DEQ  67  71  55  72  67 /  90  60  20  20  60
TXK  69  74  57  73  67 /  80  70  40  30  50
ELD  68  79  60  77  67 /  60  70  50  40  40
TYR  68  74  56  76  70 /  70  70  20  40  40
GGG  70  78  58  78  71 /  60  70  30  40  40
LFK  72  85  62  82  74 /  30  50  40  30  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

19
Hazardous weather outlook, Oct 10, 10:45 AM CST, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1145 AM CDT FRI OCT 10 2014

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-111645-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1145 AM CDT FRI OCT 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS WILL OVERSPREAD SOUTHEAST
OKLAHOMA...NORTHEAST TEXAS AND SOUTHWEST ARKANSAS TONIGHT.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. HOWEVER...A FEW STORMS
MAY PRODUCE STRONG WIND AND HAIL. LOCALLY HEAVY RAINFALL WILL
ALSO BE A THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THERE WILL BE A CONTINUED CHANCE OF THUNDERSTORMS SATURDAY THROUGH
MONDAY ACROSS MOST OF THE AREA. A FEW STORMS EARLY MONDAY MORNING
THROUGH MONDAY AFTERNOON COULD BECOME SEVERE...PRODUCING LARGE
HAIL...DAMAGING WIND...AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS IS NOT EXPECTED THROUGH TONIGHT.

05

In the hours before

Special weather statement, Oct 10, 11:20 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1220 AM CDT SAT OCT 11 2014

OKZ077-TXZ096-110615-
MCCURTAIN-RED RIVER-
1220 AM CDT SAT OCT 11 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 115 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...
IN NORTHEAST TEXAS...
     RED RIVER...

INCLUDING THE FOLLOWING LOCATIONS...
     BROKEN BOW...IDABEL...BAGWELL...BOGATA...BOXELDER...CLARKSVILLE
     AND MANCHESTER...

AT 1220 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SAWYER TO
BLOSSOM TO 10 MILES EAST OF COOPER...OR ALONG A LINE EXTENDING FROM 9
MILES NORTHEAST OF HUGO TO 11 MILES EAST OF PARIS TO 17 MILES WEST OF
HAGANSPORT...MOVING EAST AT 35 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. A 41 MPH WIND
GUST WAS JUST RECORDED IN PARIS FROM THESE STORMS...WITH A 53 MPH
GUST ALSO JUST RECORDED IN HUGO OKLAHOMA. SHOULD THESE STORMS
INTENSIFY...A SEVERE THUNDERSTORM WARNING WILL BE NEEDED.

15
Special weather statement, Oct 10, 11:33 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1233 AM CDT SAT OCT 11 2014

TXZ108>111-124-110630-
CAMP-FRANKLIN-MORRIS-TITUS-WOOD-
1233 AM CDT SAT OCT 11 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 130 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     FRANKLIN...MORRIS...TITUS...WOOD AND CAMP...

INCLUDING THE FOLLOWING LOCATIONS...
     COOKVILLE...GOLDEN...HAGANSPORT...HAINESVILLE...HOARD...
     LEESBURG...MINEOLA...MOUNT PLEASANT...MOUNT VERNON...NEWSOME...
     PITTSBURG...PLEASANT GROVE...PURLEY...QUITMAN...SCROGGINS...US
     259 AND I 30 INTERSECTION...WILKERSON AND WINNSBORO...

AT 1233 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
WEST OF HAGANSPORT TO SULPHUR SPRINGS TO 8 MILES SOUTHEAST OF WEST
TAWAKONI...OR ALONG A LINE EXTENDING FROM 6 MILES WEST OF HAGANSPORT
TO SULPHUR SPRINGS TO 10 MILES NORTHEAST OF WILLS POINT...MOVING EAST
AT 35 MPH.

WINDS 40 TO 45 MPH ARE EXPECTED WITH THESE STORMS.

15

The radar

The Western Arkansas radar (KSRX), 169 km away, was scanning. The volume nearest the first event began at 05:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McCurtain

When
October 10, 11:50 PM CST
Where
McCurtain County, 0.57 mi W of Boss
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.830, -94.880

Measured wind gust came from the Oklahoma Mesonet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, October 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543108.